Advil is a brand name for ibuprofen. It is one of the nonsteroidal anti-inflammatory drugs (NSAIDs). Ibuprofen is sold under several other brand names, one of which is Motrin. Other over-the-counter NSAIDs include aspirin and naproxen (Aleve).
As with most medicine, the higher the dose of an NSAID, the more likely you’ll have side effects. Advil contains 200 milligrams (mg) of ibuprofen. So you’re taking between 800 and 1,200 mg each day. I know that seems like a lot, but it’s actually a fairly low dose. For some conditions, people take as much as 3,200 mg daily.
Ibuprofen and the other NSAIDs tend to irritate the stomach lining. So the most likely side effect from the amount of ibuprofen you’re taking is an upset stomach. You may experience a burning pain in the upper part of your abdomen, mild nausea or a loss of appetite. To prevent these problems, try taking NSAIDs at mealtimes. Or take antacids.
NSAIDS can cause other side effects, but these are less common. For instance, NSAIDs may cause:
- More serious abdominal problems, including ulcers and internal bleeding
- Blood pressure to rise, or rarely, drop to an unhealthy degree
- Kidney damage
- People with heart disease to develop heart failure, causing shortness of breath and leg swelling
- A severe allergic reaction
Another common painkiller, acetaminophen (Tylenol), is not classified as an NSAID. It doesn’t cause the bleeding problems associated with NSAIDs. But too much can build up and cause liver damage.
All of this sounds pretty scary. But keep in mind that these side effects are exceptions to the rule, especially at the dose you’re taking. Millions of people use NSAIDs for pain with great results and without harm.